Hail, Pottawatomie
- When
- November 17, 5:29 AM CST
- Where
- Pottawatomie County, 6 mi WSW of Onaga
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.450, -96.267
Thunderstorms developed over east central Kansas during the early morning hours of the 17th. Some became severe and produced numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over east central Kansas during the early morning hours of the 17th. Some became severe and produced numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 17, 2:58 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 258 AM CST MON NOV 17 2003 .DISCUSSION... MAIN FORECAST CONCERN IS OVER PRECIP CHANCES FOR TODAY THROUGH TONIGHT. 88-D SHOWING ECHOES STARTING TO DEVELOP OVER NORTHWEST HALF OF CWA WITH STRONGER AND MORE WIDESPREAD ACTIVITY TO OUR SOUTHWEST. WILL BREAK DOWN TODAY PERIOD INTO THREE 4-HOUR GROUPS AND GO SCATTERED THUNDERSTORMS IN FIRST GROUP EXCEPT ALONG THE CENTER OF THE CWA FROM SW TO NORTHEAST WHERE MAIN CONVECTION IS ANTICIPATED TO ROLL IN FROM THE SOUTHWEST. SECOND 4-HOUR TIME PERIOD WILL HAVE CHANCE CATEGORY EVERYWHERE AS A TEMPORARY LULL IN ACTIVITY MAY OCCUR...THE FINAL 4-HOUR TIME PERIOD WILL HAVE HIGHER POPS AS UPPER WAVE FROM THE SOUTHWEST AND APPROACHING FRONTAL SYSTEM PLAY A ROLE. ACTIVITY WILL GRADUALLY END WEST TO EAST BY TUESDAY MORNING AS UPPER WAVE AND FRONTAL SYSTEM SWEEP THROUGH. POTENTIAL EXISTS FOR SEVERE WEATHER ESPECIALLY LATER TODAY AND THIS EVENING AS LOWER LAYER MOISTURE ARRIVES AND MORE IMPRESSIVE DYNAMIC FORCING COMES INTO PLAY. DRY FORECAST TUESDAY ON UNTIL SATURDAY WHEN A SLIGHT CHANCE FOR RAIN WILL RETURN TO THE NORTHEAST 2/3 OF THE CWA. TODAY WILL SEE HIGHS IN THE 60S FOLLOWED BY A COOL DOWN TO THE 50S TUESDAY AS NEW AIR MASS SETTLES IN. COOLING SHOULD BE SHORT LIVED HOWEVER AS TEMPERATURES REBOUND INTO THE 60S ON WEDNESDAY AND INTO THE 70S THURSDAY. SLIGHTLY COOLER FRIDAY...AND DOWN TO THE 50S BY SUNDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && LWS
KSZ008>012-020>024-026-034>040-054>056-058-059-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL LAST INTO TONIGHT. ALTHOUGH DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT...SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE, .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT,,, SPOTTERS MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) LWS
The Topeka radar (KTWX), 50 km away, was scanning. The volume nearest the first event began at 11:30 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371145, 5371146, 5371147, 5371148, 5371149, 5371150, 5371151, 5371152.